Illinois, 2014Damaging Winds in Illinois, July 8, 2014
July 8, 2014 · NWS ILX · 2 events in 2 counties and zones
An upper-level disturbance associated with a previous cluster of thunderstorms over the Plains produced scattered strong to severe convection across parts of central Illinois during the late evening of July 7th into the early morning hours of July 8th. A few of the cells produced damaging wind gusts of around 60mph and minor wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $33,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper-level disturbance associated with a previous cluster of thunderstorms over the Plains produced scattered strong to severe convection across parts of central Illinois during the late evening of July 7th into the early morning hours of July 8th. A few of the cells produced damaging wind gusts of around 60mph and minor wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 7, 11:12 PM CST, 53 minutes earlier.
Area forecast discussion, Jul 7, 11:12 PM CST, 53 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1212 AM CDT Tue Jul 8 2014
.DISCUSSION...
ISSUED 900 PM CDT Mon Jul 7 2014
A line of strong to severe storms has developed in N MO and is
projected to move SSE the rest of the evening. The counties
included in SVR watch 401 were just our far SW four counties, from
Schuyler to Scott/Morgan. Some indications that we will be on the
far edge of any severe potential with this line of storms, but
enough instability is in place across central IL to support
vigorous updrafts and damaging downburst winds. The main hazard
from this line of storms looks to be damaging winds with hail more
of a secondary threat. Very heavy rainfall rates over short
periods of time could lead to localized flooding, so that will
remain a concern as well. Timing tools show the storms reaching
Schuyler county around 11 pm and Jacksonville around midnight.
The remainder of our counties could miss the heavy rains. May
reduce PoPs NW of Lincoln based on current trends, but confidence
is not high enough to remove PoPs in the NW half of central IL with
this update. With the earlier arrival of this complex, tomorrow
morning could end up being relatively dry in the southeast,
without a need for the likely PoPs we have in there.
Mild and muggy conditions are expected for much of the night, with
little airmass change except for brief cooling near thunderstorm
outflows. Temps and dewpoints look on track. Main update was to
add watch info and adjust PoPs and weather to match expected
trends tonight.
&&
.AVIATION...
ISSUED 1210 AM CDT Mon Jul 7 2014
MCS with strong to severe thundersorms over northern MO and moving
east into west central IL, will move across the central IL airports
overnight especially impacting I-72 TAF sites. Thunderstorms with
IFR to MVFR conditions should reach SPI around 0630Z and DEC by
0730-08Z and CMI between 0830-09Z. Mainly showers to affect
northern TAF sites of PIA and BMI overnight with MVFR conditions as
thunderstorms appear to stay just south of these airports as they
move east. Have convection diminishing late tonight between 10-13Z
as MCS moves east and se of central IL by Tue morning. Some light
fog/haze possibly lingering into early Tue morning. MVFR to VFR
ceilings should scatter out from west to east between 16Z-19Z with
VFR conditions then prevailing rest of day Tue and Tue evening.
South winds of 4-8 kts early overnight to veer WSW and increase to
near 10 kts later tonight as MCS moves in and then veer WNW and
increase to 10-15 kts during Tue morning with gusts 18-23 kts Tue
afternoon. West winds to diminish to around 5 kts after sunset Tue
as weak high pressure settles into the MS river valley.
07
&&
.PREV DISCUSSION...
ISSUED 259 PM CDT Mon Jul 7 2014
Main focus for this forecast will be the thunderstorms expected to
impact the area late tonight through tomorrow. More thunderstorms
will be possible late in the week and into next weekend as well.
Models continue to have a good handle on the overall pattern and
surface features, and finally look similar with location and
timing of pcpn next 24hrs. There are some differences with the
pcpn, but overall they all look similar in timing of the pcpn,
start and finish, with NAM being slowest with exiting the pcpn.
Still, a blend in the models, combined with persistence looks like
a good forecast.
SHORT TERM...Tonight through Thursday night
Pcpn could be ongoing in the extreme southeast part of the cwa
late this afternoon, but should get pushed out of the area
quickly. Am expecting the remainder of the evening hours, til
midnight to be dry as this boundary gets south of the area and the
next weather system does not get into the area til just after
midnight. Models all point to an MCS developing somewhere around
NW MO/NE KS/ SW MO/SE IA late this evening. Temp and moisture
convergence, Omega, and other dynamics support this location and
scenario tonight. This MCS is expected to move east to southeast
tonight and begin to effect west central IL around midnight and
then move ESE through the southern half of the state after
midnight tonight. Along with this, there is a sfc front to be the
focus of the storms and good low level jet pumping the high
moisture content air into the front. So, storms with heavy
rainfall, intense lightning, and damaging winds will be possible
late tonight and into tomorrow morning. Highest pops for tomorrow
will be in the southeast as this will be near the track of this
MCS. These storms should move out of the area quickly and leave
dry weather for remainder of the short term period, through
Thursday night.
Temps will finally cool and be at or below normal for the period.
Model guidance looked ok.
LONG TERM...Friday through Monday
Upper level flow will remain out of the northwest with ridging
taking place well west. However, in the northwest flow, another
frontal system will develop out in the plains and slowly move east
toward the area. The first time this system should effect the area
with pcpn is Fri night, with slight chance pops. Mentionable pops
will begin Friday night and continue through the remainder of the
forecast period. Temps will start cool but then warm back up to
more hot and humid weather by the weekend.
Auten
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 7, 2:24 PM CST, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
324 PM CDT MON JUL 7 2014
ILZ027>031-036>038-041>046-053-055-057-081100-
CHAMPAIGN-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX-LOGAN-MACON-MARSHALL-
MASON-MCLEAN-PEORIA-PIATT-STARK-TAZEWELL-VERMILION-WOODFORD-
324 PM CDT MON JUL 7 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.
.DAY ONE...TONIGHT
A ROUND OF STRONG TO POTENTIALLY SEVERE THUNDERSTORMS WILL ARRIVE
LATE TONIGHT. THE MAIN THREATS FROM THE STORMS WILL BE DAMAGING
WIND GUSTS...FREQUENT LIGHTNING...AND HEAVY RAINFALL. AT THIS
TIME...IT APPEARS THE GREATEST RISK FOR SEVERE WEATHER WILL REMAIN
SOUTH OF THE I-74 CORRIDOR.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A FEW THUNDERSTORMS MAY LINGER INTO TUESDAY MORNING...BUT SEVERE
WEATHER IS NOT ANTICIPATED.
AFTER A STRETCH OF DRY WEATHER THROUGH THE MIDDLE OF THE WEEK...
THUNDERSTORM CHANCES WILL RETURN BY THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT...MAINLY AFTER
MIDNIGHT.
ILZ040-047>052-054-056-061>063-066>068-071>073-081100-
CASS-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-EFFINGHAM-
JASPER-LAWRENCE-MENARD-MORGAN-MOULTRIE-RICHLAND-SANGAMON-SCHUYLER-
SCOTT-SHELBY-
324 PM CDT MON JUL 7 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...TONIGHT
A ROUND OF STRONG TO POTENTIALLY SEVERE THUNDERSTORMS WILL ARRIVE
TONIGHT. THE MAIN THREATS FROM THE STORMS WILL BE DAMAGING WIND
GUSTS...FREQUENT LIGHTNING...AND HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A FEW THUNDERSTORMS MAY LINGER INTO TUESDAY...BUT SEVERE WEATHER
IS NOT ANTICIPATED.
AFTER A STRETCH OF DRY WEATHER THROUGH THE MIDDLE OF THE WEEK...
THUNDERSTORM CHANCES WILL RETURN BY THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT...MAINLY AFTER
MIDNIGHT.
BARNES
In the hours before
Special weather statement, Jul 7, 11:05 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1205 AM CDT TUE JUL 8 2014
ILZ040-047-049-050-080600-
CASS-MORGAN-SCHUYLER-SCOTT-
1205 AM CDT TUE JUL 8 2014
...SIGNIFICANT WEATHER ADVISORY FOR CASS...MORGAN...SCOTT AND
SOUTHERN SCHUYLER COUNTIES UNTIL 100 AM CDT...
AT 1201 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF
RUSHVILLE TO 5 MILES SOUTHEAST OF BEVERLY TO 7 MILES NORTHWEST OF
ATLAS...MOVING EAST AT 30 MPH.
WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
BEARDSTOWN...
BLUFF SPRINGS...
MEREDOSIA...
NAPLES...
ARENZVILLE...
BLUFFS...
OTHER LOCATIONS AFFECTED INCLUDE...OXVILLE...CONCORD...MERRITT...
RIGGSTON...PHILADELPHIA AND LYNNVILLE.
PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 4000 9001 3952 9000 3952 9058 3958 9059
3970 9065 3982 9058 3988 9059 3992 9054
3998 9052 3997 9059 4002 9062 4005 9068
4007 9068 4009 9071
TIME...MOT...LOC 0506Z 291DEG 25KT 4001 9056 3975 9086
3957 9103
SHIMONThunderstorm Wind, Scott
- When
- July 8, 12:05 AM CST to 12:10 AM CST
- Where
- Scott County, 3 mi SE of Winchester
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $18,000
- Reported by
- Law Enforcement
- Coordinates
- 39.599, -90.430
Several tree limbs were blown down.
Thunderstorm Wind, Logan
- When
- July 8, 1:32 AM CST to 1:42 AM CST
- Where
- Logan County, Lincoln
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 40.150, -89.370
A 4-foot diameter tree was blown down at the Lincoln Safety Complex causing minor damage to cars parked beneath it. A 3-foot diameter tree fell onto Broadway. Several other trees, tree branches, and power lines were blown down in the center of Lincoln between Union, 9th, Tremont, and Broadway streets.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in New York, July 8 to 9, 20144 deaths · $1.1 million · EF2 · 29 events
- Damaging Winds in Maryland, July 8, 20141 death · 8 injured · $16,000 · 55 kt wind · 16 events
- Tornado and Damaging Winds in Pennsylvania, July 8, 2014$57,000 · EF2 · 35 events
- Tornado and Hail in West Virginia, July 8, 20141 injured · $944,000 · EF1 · 35 events
- Damaging Winds in New York, July 8, 2014$818,000 · 57 kt wind · 60 events
- Tornadoes and Damaging Winds in West Virginia, July 8, 20142 injured · $355,000 · EF1 · 24 events
- Tornado and Hail in Pennsylvania, July 8, 2014$212,000 · EF1 · 42 events
- Tornadoes and Damaging Winds in Pennsylvania, July 8, 2014$415,000 · EF1 · 17 events
- Damaging Winds and Lightning Strikes in Pennsylvania, July 8, 20142 injured · $177,000 · 61 kt wind · 31 events
- Hail and Damaging Winds in Vermont, July 8, 2014$704,000 · 60 kt wind · 16 events
- Tornadoes and Damaging Winds in Ohio, July 8, 2014$329,000 · EF1 · 7 events
- Flash Flooding and Hail in Arkansas, July 8 to 9, 2014$605,000 · 1.75 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532536, 532537.